Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

April 20, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 20, 2014, 2:21 PM CDT for Pecos County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 2:21 PM CDT (19:21 UTC)
Expired
Apr 20, 2014, 3:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWUS84 KMAF 201921
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN APR 20 2014

TXZ075-202015-
PECOS-
221 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT...

A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS 
LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST 
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329
TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318

$$
HLUCHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 20, 12:12 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 20, 12:12 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1212 PM CDT Sun Apr 20 2014

.AVIATION...
18Z TAF issuance
Low clouds have stuck around most of the Permian Basin all morning
including KMAF. Expect these IFR cigs to break within the next
couple of hours. Thunderstorms currently to our northeast will
continue into north Texas with isolated development possible
across the rest of the region this afternoon. Will not include in
TAFS yet as timing and location of the storms is to be determined.

&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT Sun Apr 20 2014/

UPDATE...
Adjustments to this afternoon's weather grids for southwest Texas.

DISCUSSION...
With clearing skies this morning and ample moisture in place across the
Marfa Plateau, diabatic heating will contribute to convective
development later this afternoon along higher terrain. Latest
model guidance supports this trend and have updated PoP, weather,
QPF, and sky grids. No other changes made to the forecast.

PREV DISCUSSION... /ISSUED 542 AM CDT Sun Apr 20 2014/

DISCUSSION...

Area radars show lingering SHRA over the SE Permian Basin, and these
should be east of the CWA in another hour or so.  Last night's
convection was the most widespread event West Texas/SE NM has seen
in some time.  KMAF set a new record rainfall for the day (0.45")
and up to 1.29" was reported, at Terlingua.  MPE came in w/event
totals as high as 1.95", w/highest estimates from the Davis Mtns
south.

WV imagery shows the upper trough currently over NE NM, and forecast
to move slowly thru the panhandles today.  Sfc obs show moisture
backed up well into the mtns, w/dewpoints on nearly 50F or better
thru KELP.  This will begin mixing east after sunrise as SW-W flow
picks up out west.  However, return flow remains weak, and the
dryline will remain relatively diffuse.  Redevelopment along this
feature is anticipated later today, especially if residual
convective cloud cover clears out, as it appears to be doing on
satellite.  By this afternoon, best 0-6km layer shear will be over
the Lwr Trans Pecos, which will be under the right rear quadrant of
the upper jet, all favoring supercell development.  However,
yesterday's threat was large hail, and both NAM and GFS forecast
soundings for KCNM, SNK, and K6R6 show very similar temp profiles to
yesterday's 00Z RAOB for KMAF.  W/this in mind, a severe threat will
exist w/any convection that develops, mainly large hail.  This
activity should taper off to the NE this evening as the upper trough
continues moving E thru OK.

Otherwise, temps warm to well-abv normal Monday despite models
bringing a weak front into the area.  An upper ridge then builds
into the region, resulting in temps about 2 cats above normal into
the extended.  By midweek, the ridge is forecast to move off to the
east as an upper trough traverses the U.S./Canadian border.
Wednesday, leeside sfc troughing will induce westerly flow over the
mtns, and this looks to be the next critical fire wx day, mainly
west of the Pecos.  To the east, a dryline is forecast to sharpen
up, w/models initiating convection along this feature Wednesday
afternoon.  Models then bring a weak cold front thru Wednesday night
behind the dryline, but this looks to have negligible affect on
temps Thursday.  Forecast then remains dry thru the rest of the
extended.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Apr 20, 4:09 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT SUN APR 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
409 AM CDT SUN APR 20 2014 /309 AM MDT SUN APR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE
PERMIAN BASIN SOUTHWARD INTO TERRELL COUNTY THIS AFTERNOON AND
EVENING. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 1:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT SUN APR 20 2014

TXZ075-201930-
PECOS-
124 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 230 PM CDT...

A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS
LOCATED OVER EXTREME WEST CENTRAL PECOS COUNTY AT 123 PM
CDT...MOVING EAST AT 15 MPH.

LAT...LON 3089 10312 3049 10315 3075 10356 3081 10353
TIME...MOT...LOC 1823Z 280DEG 13KT 3073 10351

HLUCHAN
Special weather statement, Apr 20, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN APR 20 2014

TXZ075-202015-
PECOS-
221 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT...

A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS
LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329
TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:23 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 19, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Reeves, Ward58 min
Apr 19, 9:13 PM CDTSpecial Weather StatementMAFTerrell32 min
Apr 19, 9:45 PM CDTSpecial Weather StatementMAFJeff Davis30 min
Apr 19, 10:13 PM CDTSpecial Weather StatementMAFPresidio32 min
Apr 19, 10:17 PM CDTSpecial Weather StatementMAF28 min
Apr 19, 10:48 PM CDTSpecial Weather StatementMAFPresidio27 min
Apr 19, 11:20 PM CDTSpecial Weather StatementMAFBrewster40 min
Apr 20, 1:24 PM CDTSpecial Weather StatementMAF66 min
Apr 20, 3:47 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
Apr 20, 4:06 PM CDTSpecial Weather StatementMAFPecos24 min
Apr 20, 4:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 5:07 PM CDTSpecial Weather StatementMAFUpton23 min
Apr 20, 5:29 PM CDTSpecial Weather StatementMAFUpton31 min
Apr 20, 6:00 PM CDTSpecial Weather StatementMAFUpton30 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton65 min
Apr 20, 6:57 PM CDTSevere Thunderstorm WarningMAFTerrell63 min

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.